Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 235, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 20, 2004, 4:16 PM CDT for Sequatchie County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2004, 4:16 PM CDT (21:16 UTC)
- Expired
- Aug 20, 2004, 5:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 78 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:56 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 20, 1:56 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 256 PM EDT FRI AUG 20 2004 .SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...STORMS EXPANDING IN COVERAGE TO OUR WEST AND SOUTHWEST AS INFLUENCE OF SYSTEM IN SOUTHERN PLAINS IS BEGINNING TO BE FELT INTO SE US. WINDS HAVE INCREASED AHEAD OF SYSTEM AND SEVERE THREAT REACHES INTO OUR WESTERN COUNTIES AS INDICATED BY SEVERE WATCH #767 VALID UNTIL 7 PM CDT. OTHERWISE...FRONT WILL MOVE THROUGH TOMORROW AND BRING SLIGHTLY DRIER AND COOLER AIR INTO THE REGION. THIS SHOULD LIMIT THE NUMBER OF SHOWERS FROM SAT NIGHT THROUGH SUNDAY NIGHT TO NEARLY NONE. OVERNIGHT TONIGHT WILL SEE WIDESPREAD SHOWERS AND SOME STORMS...WITH ANOTHER ROUND OCCURRING DURING THE FIRST HALF OF TOMORROW WITH FRONTAL PASSAGE. WENT MORE WITH THE GFS TIMING OF THE SYSTEM...ALTHOUG THE DIFFERENCES WERE MINOR. TEMPS IN GUIDANCE NUMBERS WERE DIFFICULT TO ARGUE WITH AND WENT WITH THE WARMER NUMBERS OVERNIGHT AND THEN PRETTY MUCH AN AVERAGE AFTER THAT. .LONG TERM...(MONDAY THROUGH FRIDAY)...DRIER WEATHER IN PLACE ON MONDAY. MOISTURE INCREASING FOR THE REST OF THE PERIOD. MODELS INDICATING A SHORTWAVE MOVING IN ON TUESDAY...WILL ADD SLIGHT CHANCE POPS FOR TUESDAY AFTERNOON AND EVENING. WARM FRONT MOVES INTO REGION TUESDAY NIGHT...WILL GO WITH CHANCE POPS FOR WEDNESDAY WITH DECENT MOISTURE AND LIFT ADVERTISED. MOISTURE LINGERING THURSDAY AND FRIDAY AS RIDGE BUILDS BACK IN...WILL GO FOR SLIGHT CHANCE POPS WITH MOSTLY DIURNAL ACTIVITY EXPECTED BOTH DAYS. GUIDANCE TEMPERATURES LOOK REASONABLE...DIDNT STRAY TOO FAR FROM THEM. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 71 82 66 88 / 90 60 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 70 81 65 87 / 90 60 10 10 OAK RIDGE, TN 70 81 65 87 / 90 60 10 10 TRI CITIES AIRPORT, TN 68 78 60 84 / 90 60 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...SEVERE THUNDERSTORM WATCH #767 IN EFFECT UNTIL 7 PM CDT FOR MARION...SEQUATCHIE...AND BLEDSOE COUNTIES. VA...NONE. && SP/GH
Hazardous weather outlook, Aug 20, 4:15 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 515 PM EDT FRI AUG 20 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-211000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 515 PM EDT (515 PM CDT) FRI AUG 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... IN ADVANCE OF A COLD FRONT...STRONG TO POTENTIALLY SEVERE THUNDERSTORM WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORM WATCHES #767 AND #770 ARE IN EFFECT. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FOR THIS EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
In the hours before
Special weather statement, Aug 20, 2:06 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 306 PM EDT FRI AUG 20 2004 TNZ081-082-098-210000- BLEDSOE-MARION-SEQUATCHIE- 206 PM CDT FRI AUG 20 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 767 IS IN EFFECT FOR THE SOUTHERN CUMBERLAND PLATEAU IN SOUTHEAST TENNESSEE UNTIL 7 PM CDT (8 PM EDT) THIS EVENING... A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS ACROSS SOUTHCENTRAL TENNESSEE WILL MOVE EAST AT 30 MPH INTO BLEDSOE...SEQUATCHIE...AND MARION COUNTIES IN SOUTHEAST TENNESSEE LATE THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND HAIL UP TO GOLFBALL SIZE. RESIDENTS IN AND NEAR THE WATCH AREA WILL NEED TO KEEP ABREAST OF THE LATEST WEATHER DEVELOPMENTS. PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO AND FAVORITE RADIO AND TV STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. GH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:30 PM CDT | Severe Thunderstorm Warning | MRX | Marion | 45 min |
| Aug 20, 4:30 PM CDT | Flash Flood Warning | MRX | Marion | 2 hr |
| Aug 20, 4:57 PM CDT | Severe Thunderstorm Warning | MRX | Hamilton | 48 min |
| Aug 20, 5:19 PM CDT | Severe Thunderstorm Warning | MRX | Bradley | 56 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.